Alabama, 2023Tornado in Alabama, November 21, 2023
November 21, 2023 · NWS TAE · 1 event in 1 county or zone
A marginally conducive environment for severe weather was in place ahead of a cold front on November 21st. Instability was the limiting factor for more widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginally conducive environment for severe weather was in place ahead of a cold front on November 21st. Instability was the limiting factor for more widespread severe weather. One tornado occurred across southeast Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 21, 2:20 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 21, 2:20 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EST Tue Nov 21 2023
...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Wednesday)
Issued at 315 PM EST Tue Nov 21 2023
Afternoon satellite and surface observations show a well-defined
cyclone tracking NE through the Great Lakes with an attendant cold
front extending across the Appalachians to the northern Gulf coast
and warm front penetrating the TN Valley. Meanwhile, vapor imagery
continues to highlight a shortwave digging down from the Midwest and
will be the main upper feature to watch going through tonight. We
remain in a large warm sector where widespread cloudiness and
pockets of showers have been ongoing since this morning. Several
rotating cells have been noted on radar thanks to sufficient deep &
low-level shear in place, but have been mostly weak and transient to
this point.
Current radar trends depict a relative lull in activity across the
service area, though a developing band of convection appears to be
getting gradually organized along a low-level convergence zone
around the I-65 corridor just ahead of the cold front. The 18Z HRRR
has this convective line intensifying through the afternoon as it
gradually marches eastward within a favorable environment for
severe weather where a tongue of modest instability is present,
per latest SPC Mesoanalysis. Hi-res trends suggests the window for
the severe weather threat maximizing is from about 3PM CST to
around midnight EST, with a probable weakening trend thereafter.
A Slight Risk (level 2 of 5) by the SPC is maintained for SE AL,
FL Panhandle, and portions of adjacent SW GA, while a Marginal
Risk (level 1 of 5) extends into the Eastern FL Big Bend through
12Z Wednesday. Greatest threats are damaging wind gusts and
perhaps a couple tornadoes. The former appears more likely given
the linear storm mode and LLJ, but embedded circulations within
the line, or semi-discrete cells out ahead of it could yield
tornadic concerns. A secondary threat is isolated heavy rainfall
that could lead to local runoff issues in urban, low-lying, poor-
drainage spots.
Full frontal passage is expected by mid-to-late Wednesday morning,
which will be met by northwest winds and a drier airmass filtering
in. However, lingering low-level moisture trapped beneath a post-
frontal inversion makes for cool and cloudy conditions. A
somewhat sharp NW-SE low-temperature gradient is forecast tonight
with readings ranging from the mid 50s to mid 60s. Daytime highs
stay mostly in the 60s outside of the Cross City area (low 70s).
&&
.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 315 PM EST Tue Nov 21 2023
Thursday will be in between systems with a trough departing to our
east and a trough digging into the western Gulf. Cold air advection
will bring in much cooler air Wednesday night with lows in the lower
to middle 40s. Cloudy skies will linger as moisture lingers in the
upper-levels, and weak cyclogenesis takes place in the southwest
Gulf. Overall, a cool, cloudy, gloomy Thanksgiving is in the cards.
Highs will struggle to get out of the 50s. The cloud cover Thursday
night will likely inhibit much cooling with lows in the middle to
upper 40s. Some light showers are also possible Thursday night,
mainly near the coast and offshore.
&&
.LONG TERM...
(Friday through Monday)
Issued at 315 PM EST Tue Nov 21 2023
Weak upper-level perturbations continue to ride overhead as an area
of low pressure moves east across the southern Gulf of Mexico,
followed by a series of cold fronts. This will keep our forecast
rather gloomy through the long term with limited sunshine, cool
temperatures, and the chance for light showers.
Highs Friday through Monday will be in the middle to upper 60s with
lows in the mid 40s to low 50s. Another push of colder air arrives
early next week beyond the forecast period.
&&
.AVIATION...
(18Z TAFS)
Issued at 315 PM EST Tue Nov 21 2023
A mix of MVFR/VFR conds are ongoing this aftn with widespread cloud
cover and precip. The main concerns are low cigs, bouncing vsbys
from SHRA, and gusty winds. A broken line of SHRA/TSRA still aims to
develop around I-65 over the next couple hrs then move thru the
Wiregrass. Used the latest HRRR to time the onset of thunder via
tempo groups with DHN to be impacted first at ~21Z. Lowest
confidence at VLD where PROB30 is maintained overnight.
Prevailing MVFR/IFR cigs are likely in the latter part of TAF.
&&
.MARINE...
Issued at 315 PM EST Tue Nov 21 2023
A cold front will sweep through the marine area late tonight into
Wednesday morning. Showers and a few storms, some possibly with
strong winds and waterspouts, will remain possible through tonight.
Winds will clock around from the south to the northwest and freshen
tonight as the cold front passes through. Border-line advisory level
winds are expected over the western waters to start Wednesday before
decreasing into the day Thursday. 3 to 5 foot seas will also be slow
to subside. Light to moderate east-northeast winds will continue
beyond Thursday into the weekend with maybe some light occasional
showers.
&&
.FIRE WEATHER...
Issued at 315 PM EST Tue Nov 21 2023
Any wetting rains and/or thunderstorms should come to an end by
Wednesday morning as an associated cold front passes through the Tri-
State area. Northwest winds then filter in with cloudy skies
persisting despite the drying airmass. Light northerly winds on
Thursday lead to low dispersions areawide on Thursday afternoon. Low-
end rain chances return to the forecast on Friday, but are mostly
confined to the coast. Overall, cool and cloudy conditions heading
into the weekend should preclude fire concerns despite no
appreciable rainfall expected beyond tomorrow.
&&
.HYDROLOGY...
Issued at 315 PM EST Tue Nov 21 2023
Rainfall totals so far today have largely been in the 0.5 to 1
inch range in the Panhandle to 0.25 to 0.50 inch in southeast
Alabama and southwest Georgia. We could still see another
widespread 0.25 to 0.5 inch of rain over the next 24 hours. Some
locally higher totals around 1 inch are still possible in heavier,
slower-moving storms. If there are any flood concerns, it'd be
limited to the urban areas. Otherwise, no flooding is expected.
Beyond this system, showers look to be light, only adding maybe
another tenth of an inch to our totals.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 63 67 43 62 / 90 20 0 0
Panama City 58 64 44 61 / 70 10 0 0
Dothan 54 60 40 59 / 70 10 0 0
Albany 60 63 41 60 / 90 20 0 0
Valdosta 65 67 43 61 / 90 60 0 0
Cross City 67 73 44 64 / 50 60 0 0
Apalachicola 62 66 45 62 / 80 20 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Wednesday
for FLZ108-112-114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 3 PM CST Wednesday for GMZ750-752-770-
772.
&&
NEAR TERM...IG3
SHORT TERM...Young
LONG TERM....Young
AVIATION...IG3
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...YoungIn the hours before
Special weather statement, Nov 21, 4:10 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
410 PM CST Tue Nov 21 2023
ALZ068-FLZ007-009-212245-
Geneva AL-Holmes FL-North Walton FL-
410 PM CST Tue Nov 21 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN GENEVA...NORTH CENTRAL
WALTON AND NORTHWESTERN HOLMES COUNTIES THROUGH 445 PM CST...
At 409 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Samson, or 12 miles east of Florala, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Geneva, Samson, Spears, Gaskin, Sellersville, Lytle, Darlington,
Marl, Logan Field Municipal A/P, Sweetgum Head, Royals Crossroads,
Geneva Municipal A/P, Vaughanville, Somerset, and Eunola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3120 8598 3119 8598 3102 8583 3091 8615
3098 8620
TIME...MOT...LOC 2209Z 234DEG 21KT 3099 8612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Tornado, Geneva
- When
- November 21, 5:04 PM CST to 5:15 PM CST
- Where
- Geneva County, 2.55 mi NE of Highfalls to 2.73 mi W of Bald Hill
- Rating
- EF1
- Path length
- 6.07 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.118, -85.762
Based on a tornado debris signature from the KEOX radar, a tornado touched down in a remote area near Barnes Creek south of CR 36. The tornado then tracked northeast, damaging several metal chicken coops on CR 36. The tornado next snapped a couple of trees on North CR 55. After crossing Oamon Pond Road, the tornado turned slightly to the right, snapping trees and significantly damaging an outbuilding on Childs Road. The largest concentration of damage occurred in a wooded area just southwest of CR 47 where numerous hardwood trees were snapped or uprooted. This is where the tornado reached its peak intensity of 105 mph, leaving a trail of debris across adjacent fields. The tornado then did significant damage to a barn on CR 57 where several smaller trees were also snapped. The tornado may then have briefly lifted before doing some damage on North CR 69. While debris signatures were still evident on radar, no damage was noted downstream from this point. Damage along most of the path was consistent with EF-1 damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Montana, November 21 to 23, 20231 death · 2 injured · 58 kt wind · 5 events
- High Wind and Strong Wind in Pennsylvania, November 21, 2023$175,000 · 53 kt wind · 4 events
- High Wind in New York, November 21, 2023$20,000 · 55 kt wind · 2 events
- Winter Weather in New York, November 21 to 22, 20238 events
- Drought in Georgia, November 21 to 30, 20236 events
- Winter Weather in Virginia, November 21, 20236 events
- Winter Weather in West Virginia, November 21, 20234 events
- Winter Weather in Vermont, November 21 to 22, 20233 events
- Drought in Wisconsin, November 21 to 30, 20232 events
- Winter Weather in Maryland, November 21, 20232 events
- High Wind in Tennessee, November 21, 202379 kt wind · 2 events
- Sneakerwave in Oregon, November 21, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145399.